Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 91, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2023, 3:39 PM CDT for Pepin County, Pierce County, Wisconsin. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2023, 3:39 PM CDT (20:39 UTC)
- Expired
- Jul 22, 2023, 4:00 PM CDT
- In force
- 21 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 3:47 PM CDT | HAIL 1.75 | 2 E Ellsworth, WI | Hail just ended. Largest hail that fell was 1.75 inches. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
744
WUUS53 KMPX 222039
SVRMPX
WIC091-093-222115-
/O.NEW.KMPX.SV.W.0091.230722T2039Z-230722T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
339 PM CDT Sat Jul 22 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Western Pepin County in west central Wisconsin...
Southeastern Pierce County in west central Wisconsin...
* Until 415 PM CDT.
* At 339 PM CDT, a severe thunderstorm was located 6 miles southeast
of Ellsworth, or 12 miles northeast of Red Wing, moving southeast
at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotter reported ping pong sized hail
east of Ellsworth.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Plum City around 355 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4469 9249 4477 9241 4464 9199 4446 9215
TIME...MOT...LOC 2039Z 298DEG 30KT 4469 9237
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH2 follow-up statements
445
WWUS53 KMPX 222054
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
354 PM CDT Sat Jul 22 2023
WIC091-093-222115-
/O.CON.KMPX.SV.W.0091.000000T0000Z-230722T2115Z/
Pepin WI-Pierce WI-
354 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WESTERN PEPIN AND SOUTHEASTERN PIERCE COUNTIES...
At 354 PM CDT, a severe thunderstorm was located over Plum City, or
17 miles east of Red Wing, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
western Pepin and southeastern Pierce Counties, including the
following locations... Arkansaw and Porcupine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4463 9241 4472 9237 4464 9199 4446 9215
TIME...MOT...LOC 2054Z 298DEG 30KT 4463 9221
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH925
WWUS53 KMPX 222100
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Sat Jul 22 2023
WIC091-093-222109-
/O.CAN.KMPX.SV.W.0091.000000T0000Z-230722T2115Z/
Pepin WI-Pierce WI-
400 PM CDT Sat Jul 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PEPIN AND SOUTHEASTERN
PIERCE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
LAT...LON 4463 9241 4472 9237 4464 9199 4446 9215
TIME...MOT...LOC 2058Z 298DEG 30KT 4461 9215
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:27 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jul 22, 12:27 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1227 PM CDT Sat Jul 22 2023 .DISCUSSION...(Today through Friday) Issued at 315 AM CDT Sat Jul 22 2023 KEY MESSAGES: - Today, high confidence in scattered afternoon thunderstorms along a weak surface trough. Widespread severe weather is not anticipated, but some stronger storms could produce gusty winds and hail. - Confidence continues to increase in a dangerous heatwave developing by the middle of next week. Today and tonight...There is high confidence that showers and thunderstorms will develop later today as a weak upper level shortwave moves overhead and provides enough lift for scattered convection. Storms should start to develop around lunch time, and then increase in coverage into the late afternoon, before diminishing and moving southeast out of the area this evening. These storms will be scattered and moving pretty quickly, so some locations won't see any rain, and those that do will likely see less than a half inch. HiRes guidance does show the potential for a few lucky folks to get over an inch, but those amounts will be few and far between. SPC has maintained its marginal risk of severe weather, so expect mainly pulse storms but a few could maintain an updraft long enough to produce some gusty winds or hail. At this point it still looks like a lower-end set up, meaning hail less than or equal to 1 inch and winds less than or equal to 60 mph. The main takeaway is not everyone will see rain, and a few severe weather reports are possible. Saturday through Friday...No significant changes from the previous forecast. Hot, summerlike weather remains on tap for the middle of next week. The exact values continues to vary from model run to model run, and there is still a concern that thunderstorm complexes could impact the daily temperature either directly with precipitation, or indirectly with cloud cover. Wednesday and Thursday continue to be the warmest days, with most locations having afternoon highs in the mid 90s, while a few spots could make a run at 100 degrees. Depending on sky cover, the wet bulb globe temperature will be in the mid to upper 80s, which is quite high for the Upper Midwest. This means that folks who are active outdoors will need to take extra precaution to not overexert themselves. For now, continued with the blended guidance. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1226 PM CDT Sat Jul 22 2023 Cluster of TS over northwest WI continues to track southeast midday. It should bypass RNH, but could build into EAU during the next couple hours. Otherwise, additional scattered showers and storms should develop during the early afternoon, peaking in coverage mid to late afternoon across eastern MN and western WI. Light winds and clearing skies to follow tonight. KMSP...TS is possible any time this afternoon, but the current satellite trends of benign CU suggest the best TEMPO window will be mid to late afternoon. /OUTLOOK FOR KMSP/ SUN...VFR. Wind NW 5-10 kts. MON...VFR. Wind S 10-15 kts. TUE...VFR. Wind SE 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Borghoff
Hazardous weather outlook, Jul 22, 3:15 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 315 PM CDT Sat Jul 22 2023 MNZ042>045-049>053-057>070-073>078-082>085-091>093-WIZ014>016- 023>028-232015- Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne-Isanti- Chisago-Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 315 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms will continue through early evening. A couple storms may be capable of producing large hail or strong wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave continues to increase for next week with several days in the 90s expected. Max heat indices by Wednesday and Thursday may reach the low to mid 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed through early evening. MNZ041-047-048-054>056-232015- Douglas-Stevens-Pope-Lac Qui Parle-Swift-Chippewa- 315 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The possibility of a dangerous heat wave continues to increase for next week with several days in the 90s expected. Max heat indices by Wednesday and Thursday may reach the low to mid 100s. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Local storm report, Jul 22, 3:08 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail Ramsey 45.26N 93.45W
07/22/2023 E0.88 inch Anoka MN Trained Spotter
&&Local storm report, Jul 22, 3:12 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Hail Spring Valley 44.85N 92.24W
07/22/2023 M0.50 inch Pierce WI Trained Spotter
Large quantity of up to half inch hail.
&&
TDHLocal storm report, Jul 22, 3:15 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
315 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM Hail 4 SSW Milroy 44.36N 95.59W
07/22/2023 M1.25 inch Redwood MN Public
Picture via Twitter between Milroy and
Tracy.
&&
TDHLocal storm report, Jul 22, 3:23 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
323 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM Tstm Wnd Gst 4 S Milroy 44.36N 95.56W
07/22/2023 M67 MPH Redwood MN Trained Spotter
0317 PM Hail 4 S Milroy 44.35N 95.56W
07/22/2023 M1.50 inch Redwood MN Trained Spotter
&&Special weather statement, Jul 22, 3:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
331 PM CDT Sat Jul 22 2023
WIZ024-026-222100-
Pierce WI-Pepin WI-
331 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Pepin
and southeastern Pierce Counties through 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 11 miles southeast of River Falls, moving southeast at
40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plum City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4469 9255 4478 9249 4465 9206 4450 9221
TIME...MOT...LOC 2031Z 301DEG 34KT 4472 9247
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Jul 22, 3:37 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Sat Jul 22 2023
MNZ063-WIZ023-024-222100-
Washington MN-Pierce WI-St. Croix WI-
337 PM CDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of central Washington,
northwestern Pierce and southwestern St. Croix Counties through 400
PM CDT...
At 337 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Elmo, or 10 miles northeast of St. Paul, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Woodbury and Stillwater around 340 PM CDT.
Bayport and Afton around 345 PM CDT.
Hudson and North Hudson around 350 PM CDT.
Other locations in the path of this storm include River Falls and
Roberts.
This includes Interstate 94 in Wisconsin between mile markers 1 and
10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4478 9268 4499 9299 4507 9299 4509 9298
4500 9251
TIME...MOT...LOC 2037Z 298DEG 30KT 4502 9292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 22, 2:47 PM CDT | Special Weather Statement | MPX | Dunn, Pierce | 28 min |
| Jul 22, 3:02 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 28 min |
| Jul 22, 3:31 PM CDT | Special Weather Statement | MPX | Pierce | 29 min |
| Jul 22, 4:11 PM CDT | Special Weather Statement | MPX | Pierce | 34 min |
| Jul 22, 4:35 PM CDT | Severe Thunderstorm Warning | MPX | Pepin, Pierce | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.